Maine, 2020

Flooding in Maine, December 1 to 2, 2020

December 1 to 2, 2020 · NWS GYX · 5 events in 3 counties and zones

An area of low pressure tracked to the west of the region on the evening of Nov 30th with a broad area of moderate to heavy rain and pockets of embedded convection enveloping the region. Widespread rainfall amounts of 1 to 2 occurred with localized amounts approaching 3 in the favorable mountain upslope areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure tracked to the west of the region on the evening of Nov 30th with a broad area of moderate to heavy rain and pockets of embedded convection enveloping the region. Widespread rainfall amounts of 1 to 2 occurred with localized amounts approaching 3 in the favorable mountain upslope areas. Partially frozen ground and dormant vegetation status led to rapid run-off into area rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 30, 10:21 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 30, 10:21 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1021 PM EST Mon Nov 30 2020

.SYNOPSIS...
An intensifying area of low pressure passes to our west tonight,
delivering strong winds and heavy rainfall to the area. Broad
troughing will result in near normal temperatures with a few
chances for scattered rain and snow showers mainly over the
mountains later this week. A potentially more organized system
will approach the area during this upcoming weekend.

&&

.NEAR TERM /TONIGHT/...
10PM UPDATE...
Steadier rain is pushing off to the northeast and replaced by
more intermittent showers as we still remain in the moist flow
ahead of the cold front. This is likely to be the story for the
remainder of the night until the cold front arrives on Tuesday.

7PM UPDATE...
Have updated to issue a Coastal Flood Advisory due to the
combined effects of storm surge and large building waves. Will
also make some adjustments to temperatures based on latest
observations and expected trends.

6PM UPDATE...
The last remaining pockets of the cold air dam are being eroded
now. Fryeburg is now up to 53 degrees with a southeast wind.
With the warm, moist air advancing inland, this opens up a
greater area to a strong wind threat. The Wind Advisory has been
expanded inland in Maine and westward in New Hampshire where
gusts to 40 MPH have already been observed. We are also watching
a line of convection to our west which may move through our
area this evening and could locally enhance wind gusts.

ORIGINAL DISCUSSION...
The main story of the forecast package is here in the near
term... an area of low pressure is racing northward through
Appalachia this evening with a broad area of moderate to heavy
rain and pockets of embedded convection enveloping the Northeast
CONUS. At this hour, rain is overspreading Maine and New
Hampshire and low level winds are increasing... coinciding with
a surging LLJ reaching into coastal New England. While a cool
airmass keeps much of the interior protected from the strongest
winds for the time being... for instance Fryeburg is currently
at 37 degrees with no wind... relatively warm onshore flow is
allowing wind gusts to mix to the surface along the coast. As
the LLJ crosses this evening into tonight, about 75-80 kts at
925 mb, wind gusts will continue to increase along the coast. A
High Wind Warning is in now effect for Portland to Penobscot Bay
with wind gusts expected to approach 60 mph... and locally
stronger in convection. Going inland by another zone strong wind
gusts are also expected, but will be more limited below 50-55
mph... so have a wind advisory from interior Rockingham county
through Maine's Capitol region to account for this. Strong winds
will gradually shift with the jet toward downeast Maine by dawn
as temperatures rise into the 50s area- wide.

Another consequence of the LLJ running into the cooler surface
temperatures is heavy rainfall... more on that below in the
hydrology section but the timing of heaviest rainfall generally
coincides with the strongest winds at the nose of the jet.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Low pressure stalls over the lower Great Lakes region tomorrow
as its upper level trough cuts off and begins to fill the system
in. Locally, steady heavy rain lifts east toward the maritimes
along the LLJ with isolated to scattered showers in its wake
over our forecast area. A band of stronger onshore flow remains
over the Mid- Coast and Downeast Maine however, lifting over the
coast and continuing a more consitent shower presence there
with pockets of heavy rain still possible given strong moisture
availability.

The occlusion/cold front associated with the stalled low to our
west pushes across from southwest to northeast during the
afternoon and evening with a few more showers... will have to
keep an eye on this feature as it will provide another surge of
strong onshore winds and associated enhanced rain and gusty wind
chance. Statistical guidance isn't too enthused about strong
winds with this feature but there could be another brief period
of heavy rain and gusty winds around Penobscot Bay during the
afternoon. At any rate temperatures will drop from the upper-50s
down into the 30s Wednesday night behind the front with
gradually clearing clouds.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Overview: The long term portion of the forecast will be largely
driven by 500 mb blocking and troughing over the northeastern United
States. This will result in a few chances for light precipitation
events but no major systems are currently expected. Temperatures
will be near to a bit above normal throughout the period.

On Wednesday, a 500 mb trough will be centered over the region
before moving to the northeast of the area on Thursday. A closed low
will be located within this trough allowing for some rain and snow
showers over the CWA. The best chance for this shower activity will
likely be over the mountains as upslope flow develops. Therefore
went with highest PoPs over these locations. Expecting some
breaks in the clouds for areas outside of the mountains with dry
downsloping. High temperatures will range from the middle 30s
across the north to lower 40s elsewhere. Southerly winds may
gust up to 25 mph, especially along the coast.

High pressure will dominate the forecast for Thursday and Friday
with light surface winds and temperatures generally running near to
a few degrees above average. A lingering rain or snow shower is
possible across the north on Thursday morning but this should be
very localized in nature and short lived. Expecting partly to mostly
sunny skies with the most cloud cover being confined to the
mountains. By Friday afternoon cloud cover will likely increase
ahead of a weak wave of energy.

The weather will become a little more unsettled for this weekend as
a series of weak pulses of energy move around a closed low located
to our north. Forecast guidance is beginning to hint at the
possibility for an area of low pressure to develop somewhere near
the Carolinas before moving northeastward across the western
Atlantic and possibly approaching our area by Sunday evening or
early Monday morning. While the currently favored track of this
potential system keeps the precipitation shield just offshore, this
will need to be closely watched as any shifts west or better phasing
will allow for increased precipitation chances, especially along the
coast. Gusty winds would also be possible during this period, should
the system track closer to the area. There will still be 500 mb
troughing in place but temperatures will remain near to slightly
above normal.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term...Widespread MVFR over the region right now will tank
to IFR or worse as +RA covers the area this evening... as has
already been occuring over southern terminals. SErly wind gusts
will increase with this as well, gusting to as much as 50 kts
over the immediate coast but more subdued further inland,
generally at or below 40 kts. As heavy rain lifts away late
tonight... BR/FG, low ceilings, and gusty SSErly winds continue
overnight into the morning with +RA changing to -RA and
eventually -SHRA. Restrictions gradually lift during the
afternoon, especially after the passage of a cold front which
allows winds to back to the southwest.

Long Term...VFR/MVFR conditions expected on Wednesday with
scattered rain and snow showers possible, especially across
northern terminals. Southerly winds may gust to 25 kts,
especially across coastal terminals. VFR conditions expected on
Thursday and Friday under high pressure and light southwesterly
winds. MVFR conditions possible on Saturday and Sunday with
scattered rain and snow showers. There is a low confidence for
IFR conditions on Sunday night, especially across coastal
terminals as a potential storm tracks near or east of the area
may result in a period of steadier precipitation and stronger
winds.

&&

.MARINE...
Short Term...A period of Storm Force onshore winds is expected
over the waters this evening and tonight as a LLJ crosses
overhead. During this time seas will increase to 15-20 ft over
the waters, 10-15 ft nearshore. Winds gradually switch to the
south tomorrow, backing down to Gales, then switch southwesterly
as a cold front crosses the waters later in the day. While winds
will quickly subside... seas will take longer to come down,
backing down to 5-10 ft over the waters tomorrow night.

Long Term...SCA or Gale conditions likely on Wednesday with
seas of 6-10 feet and southerly winds up to 30 kts. SCA
conditions possible on Thursday through Friday with seas of 4-6
feet and southwesterly winds between 20-25 kts.

&&

.HYDROLOGY...
Moderate to heavy rainfall is expected to last through this
evening and tonight, gradually shifting east into Central Maine
by dawn Tuesday. A general 1 to 2 inches of rain is expected
everywhere, but 2 to 3 inches are likely between the Maine Coast
and the southeast-facing upslopes of the Whites and western
Maine mountains. Hires guidance indicates that up to 4 inches of
rain may fall in these upslopes and along the coast which may
lead to minor flooding. Small streams and brooks, mainly in the
headwaters regions over the higher terrain, will be most
vulnerable to minor flooding with all rivers expected to
experience strong rises with this rainfall. A Flood Watch has
been issued for most of the Maine coast extending into the
mountains to account for this threat.

The forcing mechanism responsible for heavy rainfall stalls near
Central Maine tomorrow with uncertainty in its exact location...
so have extended the Watch for our eastern most zones to 21Z,
but this may be cancelled early if rain shifts a little further
east.

&&

.TIDES/COASTAL FLOODING...
Tides are astronomically low here at the end of November.
However, strong southeast winds are expected tonight into
Tuesday along with offshore seas building up to 20 feet. This
may allow for some splashover or minor coastal flooding at the
time of high tide around midnight tonight and again midday
Tuesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 1 AM EST Tuesday for MEZ012-018>020-023-
     033.
     Flood Watch through Tuesday afternoon for MEZ009-014-021-022-
     026>028.
     Wind Advisory until 7 AM EST Tuesday for MEZ013-014-021-022.
     Flood Watch through Tuesday morning for MEZ007-008-012-013-
     018>020-023>025-033.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EST
     Tuesday for MEZ023>028.
     High Wind Warning until 7 AM EST Tuesday for MEZ024>028.
NH...Wind Advisory until 1 AM EST Tuesday for NHZ004-006-008>015.
     Flood Watch through Tuesday morning for NHZ002>004.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EST
     Tuesday for NHZ014.
MARINE...Storm Warning until 7 AM EST Tuesday for ANZ150>154.

&&

NEAR TERM UPDATE...Kimble
SHORT TERM...Casey
LONG TERM...Tubbs
AVIATION...Casey/Tubbs
MARINE...Casey/Tubbs
Hazardous weather outlook, Nov 30, 6:59 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
659 PM EST Mon Nov 30 2020

NHZ006-008>013-015-020000-
Southern Carroll-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
659 PM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ014-020000-
Coastal Rockingham-
659 PM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ014-021-022-020000-
Southern Somerset-Kennebec-Interior Waldo-
659 PM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ013-020000-
Southern Franklin-
659 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for western Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012-018>020-033-NHZ004-020000-
Southern Oxford-Interior York-Central Interior Cumberland-
Androscoggin-Interior Cumberland Highlands-Northern Carroll-
659 PM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine and northern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007-008-NHZ002-003-020000-
Northern Oxford-Northern Franklin-Southern Coos-Northern Grafton-
659 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for western Maine and northern
New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ026>028-020000-
Lincoln-Knox-Coastal Waldo-
659 PM EST Mon Nov 30 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ024-025-020000-
Coastal Cumberland-Sagadahoc-
659 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ001-005-007-020000-
Northern Coos-Southern Grafton-Sullivan-
659 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for central New Hampshire and
northern New Hampshire.

.DAY ONE...Tonight.

Heavy rain and gusty winds may lead to localized street flooding and
a few power outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ009-020000-
Central Somerset-
659 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for west central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023-020000-
Coastal York-
659 PM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southwest Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>152-154-020000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
659 PM EST Mon Nov 30 2020

...STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-020000-
Casco Bay-
659 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 30, 9:39 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
939 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     NON-TSTM WND DMG 3 N SACO                43.54N 70.45W
11/30/2020                   YORK               ME   AMATEUR RADIO

            TREE ACROSS ROADWAY. REPORTED AT JENKINS RD,
            SACO, ME.

&&
Local storm report, Nov 30, 9:40 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
940 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     NON-TSTM WND DMG 4 NW SOUTH WINDHAM      43.77N 70.48W
11/30/2020                   CUMBERLAND         ME   AMATEUR RADIO

            TREE DOWN ACROSS ROADWAY. REPORTED AT 59
            NORTH GORHAM RD, GORHAM, ME.

&&
Local storm report, Nov 30, 9:41 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
941 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       2 NE GRAY               43.90N 70.31W
11/30/2020  M2.04 INCH       CUMBERLAND         ME   NWS EMPLOYEE

&&
Local storm report, Nov 30, 9:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
942 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       3 W POWNAL              43.89N 70.25W
11/30/2020  M1.88 INCH       CUMBERLAND         ME   OFFICIAL NWS OBS

&&
Local storm report, Nov 30, 9:49 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
949 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     NON-TSTM WND GST CAPE ELIZABETH          43.56N 70.20W
11/30/2020  M63 MPH          CUMBERLAND         ME   PUBLIC

            MEASURED AT DYER POINT ON DEPLOYED TEMPORARY
            TRIPOD.

&&
Local storm report, Nov 30, 10:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1007 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND DMG 5 NNW PORTLAND          43.71N 70.29W
11/30/2020                   CUMBERLAND         ME   NWS EMPLOYEE

            LARGE LIMB AND POWER LINES DOWN ON ALPINE
            RD.

&&

MJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Oxford

When
December 1, 12:00 AM EST to 10:23 AM EST
Where
Oxford County, 1.07 mi SSE of Byron to 1.23 mi WNW of Roxbury
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.687, -70.609

An area of low pressure tracked to the west of the region on the night of Nov 30th with a broad area of moderate to heavy rain and pockets of embedded convection enveloping the region. Rainfall reports of 2.5 were reported in the Swift River Basin, which led to rapid river rises. The Swift River at Roxbury crested at 8.7 ft, minor flood stage is 7 feet. No impacts were reported.

Flood, Somerset

When
December 1, 10:50 AM EST to December 2, 8:45 AM EST
Where
Somerset County, 0.5 mi SE of Skowhegan to 2.34 mi NNE of Skowhegan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.764, -69.714

An area of low pressure tracked to the west of the region on the night of Nov 30th with a broad area of moderate to heavy rain and pockets of embedded convection enveloping the region. Rainfall reports of 2.5 were reported in the Kennebec River Basin, which led to rapid river rises. The Kennebec River at Skowhegan crested in minor flood stage at 45,833 CFS, flood stage is 35,000 CFS. No significant impacts were reported.

Flood, Kennebec

When
December 1, 3:52 PM EST to December 2, 5:10 PM EST
Where
Kennebec County, 1.05 mi ESE of (Aug)augusta State A to 0.99 mi NNW of Hallowell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.314, -69.781

An area of low pressure tracked to the west of the region on the night of Nov 30th with a broad area of moderate to heavy rain and pockets of embedded convection enveloping the region. Rainfall reports of 2.5 were reported in the Kennebec River Basin, which led to rapid river rises. The Kennebec River at Augusta crested in minor flood stage at 14.1 ft, flood stage is 14 ft. No significant impacts were reported with minor low land flooding.

Flood, Kennebec

When
December 1, 7:22 PM EST to December 2, 8:23 AM EST
Where
Kennebec County, 0.8 mi W of North Sidney to 0.21 mi ENE of Sidney
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.471, -69.696

An area of low pressure tracked to the west of the region on the night of Nov 30th with a broad area of moderate to heavy rain and pockets of embedded convection enveloping the region. Rainfall reports of 2.5 were reported in the Kennebec River Basin, which led to rapid river rises. The Kennebec River at North Sidney crested in minor flood stage at 17.3 ft, flood stage is 17 ft. No significant impacts were reported.

Flood, Kennebec

When
December 2, 2:13 AM EST to 7:41 AM EST
Where
Kennebec County, 0.98 mi NW of Hallowell to 0.51 mi SSW of Hallowell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.288, -69.796

An area of low pressure tracked to the west of the region on the night of Nov 30th with a broad area of moderate to heavy rain and pockets of embedded convection enveloping the region. Rainfall reports of 2.5 were reported in the Kennebec River Basin, which led to rapid river rises. The Kennebec River at Hallowell crested in minor flood stage at 11.3 ft, flood stage is 11 ft. No significant impacts were reported with minor low land flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934737, 934738, 934743, 934742, 934744.